Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 18, NWS Birmingham, AL

March 22, 2022Clay County, Coosa County, Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 22, 2022, 10:29 PM CDT for Clay County, Coosa County, Talladega County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2022, 10:29 PM CDT (03:29 UTC)
Expired
Mar 22, 2022, 11:03 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AL, Coosa County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 7:10 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Mar 22, 7:10 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
710 PM CDT Tue Mar 22 2022

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 532 PM CDT Tue Mar 22 2022/

Broken QLCS/LEWP is currently progressing through much of West
Alabama at this hour. In general, the fast forward propagation of
this line has allowed for very little destabilization of the warm
sector, thus the main axis of instability has been suppressed
further south. However as expected, wind shear will remain
sufficient to support low and mid-level rotating updrafts through
the evening hours and the current tornado watch looks to be
adequate at this time. Any robust updrafts will need to be
monitored for tornado potential. The greatest threat will
remain across the southern-third of the state where the highest
surface based instability values are expected. The threat will
begin to diminish as we move into the early overnight period as
the once sufficient instability trends downward as the main line
surges east.

17/KLAWS

.LONG TERM...
/Updated at 248 PM CDT Tue Mar 22 2022/

Aside from some lingering light showers in the far southeastern
counties Wednesday night, the remainder of the 7-day forecast will
be dry. We'll see a cool down toward the end of the week and into
the weekend, and then a warming trend early next week.

No substantial changes from the previous long term forecast.

/61/

Previous long-term discussion:
/Updated at 300 AM CDT Tue Mar 22 2022/

Wednesday night through Monday.

A large, nearly cut off upper-level trough over the central and
eastern CONUS, will slowly move eastward Wednesday night and
Thursday. The associated dry slot will move over the region and
provide dry conditions behind a slow-moving cold front. Lingering
showers near the front should remain just outside our forecast area
across SE AL and SW GA.

The upper-level trough axis will finally shift eastward on Friday,
with a reinforcing push of cooler and drier air. Yet another
shortwave will dig into the Mid-Atlantic and Northeast states on
Saturday with continued cool northwesterly flow. A surface ridge
axis is expected to promote radiational cooling with the potential
for frost across the northern counties on Sunday morning. This will
be followed by significant warming trend for Monday as southwesterly
flow rapidly develops.

87/Grantham

&&

.AVIATION...
00Z TAF Discussion.

TSRA with gusty winds and heavy rain will continue across C AL
ahead of a front. Winds will also be gusty tonight outside of
convection. MVFR cigs are expected to develop as the night
progresses with some IFR at times with stronger convection.
Conditions should go VFR toward midday on Wednesday behind the
front. However, some clouds will linger through much of the
afternoon. Winds should not quite be as gusty for Wed afternoon.

08

&&

.FIRE WEATHER...

Strong to severe storms are likely this afternoon and tonight,
with gusty south to southeast winds and locally heavy rain. KBDI
values remain very low due to above normal rainfall this month.
Drier and more favorable burn conditions return by Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  69  40  64  39 / 100  20  10  10   0
Anniston    64  71  42  65  41 / 100  20  10  10   0
Birmingham  61  66  43  64  43 / 100  20  10   0   0
Tuscaloosa  57  64  42  66  42 / 100  10   0   0   0
Calera      62  67  44  66  43 / 100  10   0  10   0
Auburn      64  73  46  65  45 / 100  50   0  10  10
Montgomery  67  73  45  69  44 / 100  20   0  10   0
Troy        66  76  47  68  46 /  80  20   0  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 7 AM CDT Wednesday for the following
counties: Autauga...Barbour...Bibb...Blount...Bullock...
Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne...
Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Randolph...Russell...
Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Flood Watch through Wednesday morning for the following
counties: Bibb...Blount...Chilton...Dallas...Fayette...Greene...
Hale...Jefferson...Lamar...Marengo...Marion...Perry...Pickens...
Shelby...St. Clair...Sumter...Tuscaloosa...Walker...Winston.

&&

17/61/87/08
Hazardous weather outlook, Mar 22, 10:49 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1049 AM CDT Tue Mar 22 2022

ALZ011>015-017>050-231900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1049 AM CDT Tue Mar 22 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible this afternoon through
tonight across Central Alabama. Threats include tornadoes, damaging
wind gusts, and large hail.

Locally heavy rainfall is likely this afternoon through tonight. One
to four inches of rain is possible, with locally higher amounts in
the northwest. This could lead to flooding of low lying or poor
drainage areas.

Non-thunderstorm wind gusts up to 40 mph are possible across Central
Alabama today and tonight. This could lead to sporadic uprooted
trees and power outages.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

River flooding is forecast for portions of the Tombigbee and Black
Warrior Rivers. Please refer to river products for specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon through tonight.

In the hours before

Local storm report, Mar 22, 8:21 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      1 N UNIVERSITY MALL     33.21N 87.52W
03/22/2022                   TUSCALOOSA         AL   PUBLIC

            4-8INCHES OF WATER IN PARKING LOT OF
            APARTMENT COMPLEX ON HELEN KELLER BLVD.

&&

HA
Local storm report, Mar 22, 8:25 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      1 N TUSCALOOSA REGIONAL 33.24N 87.61W
03/22/2022                   TUSCALOOSA         AL   PUBLIC

            BUCKHEAD DR IS IMPASSABLE DUE TO FLOODING.

&&

HA
Local storm report, Mar 22, 8:30 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
830 PM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FLASH FLOOD      1 NE NORTHPORT          33.24N 87.56W
03/22/2022                   TUSCALOOSA         AL   EMERGENCY MNGR

            EVACUATING RESIDENTS FROM HUNTER CREEK RD
            DUE TO FLOODING.

&&

HA
Special weather statement, Mar 22, 8:55 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
855 PM CDT Tue Mar 22 2022

ALZ024-025-034-035-230230-
Chilton AL-Bibb AL-Jefferson AL-Shelby AL-
855 PM CDT Tue Mar 22 2022

...Strong thunderstorms will impact portions of northwestern Chilton,
southwestern Shelby, Bibb and south central Jefferson Counties
through 930 PM CDT...

At 855 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from North Bibb to 7 miles southeast of Harrisburg.
Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hoover, Vestavia Hills, Alabaster, Bessemer, Pelham, Helena, Calera,
Montevallo, Brent, Centreville, Jemison, Indian Springs Village,
Woodstock, West Blocton, Wilton, American Village, Maylene,
Brierfield Ironworks Park, Patton Creek and Hoover Metropolitan
Stadium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for central
Alabama. A Tornado Watch also remains in effect until 1100 PM CDT for
west central Alabama.

&&

LAT...LON 3313 8723 3313 8720 3319 8720 3324 8714
      3322 8710 3325 8707 3328 8707 3328 8709
      3329 8709 3347 8676 3283 8675 3283 8723
TIME...MOT...LOC 0155Z 261DEG 39KT 3319 8714 3280 8714

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

89^GSatterwhite
Special weather statement, Mar 22, 9:58 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Birmingham AL
958 PM CDT Tue Mar 22 2022

ALZ025-027-035-036-230345-
Chilton AL-Shelby AL-Talladega AL-Coosa AL-
958 PM CDT Tue Mar 22 2022

...A strong thunderstorm will impact portions of southwestern
Talladega, northeastern Chilton, southeastern Shelby and northwestern
Coosa Counties through 1045 PM CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm over
Jemison, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbiana, Jemison, Wilsonville, Talladega Springs, Weogufka,
Thorsby, Strickland Crossroads, Marble Valley, Fayetteville, Lay Lake
Dam, Unity, Lay Lake, Mitchell Lake, Shelby, Minooka Park, Alabama 4H
Center, Shelby Shores, Waxahatchee Creek, Highway 145 and CR 46 and
Paint Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

A Tornado Watch remains in effect until 1100 PM CDT for central
Alabama.

&&

LAT...LON 3287 8682 3299 8686 3325 8645 3302 8629
TIME...MOT...LOC 0258Z 239DEG 35KT 3298 8675

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Local storm report, Mar 22, 10:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 PM CDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     FLASH FLOOD      1 SE RIVERCHASE GALLERI 33.37N 86.80W
03/22/2022                   JEFFERSON          AL   EMERGENCY MNGR

            CARS SUBMERGED RESULTING IN WATER RESCUES
            ALONG HWY 31, BETWEEN MUNICIPAL DRIVE AND
            DATA DRIVE.

&&

HA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:21 PM CDTFlash Flood WarningBMXTuscaloosa2 hr
Mar 22, 7:28 PM CDTSpecial Weather StatementBMXJefferson47 min
Mar 22, 7:40 PM CDTFlash Flood WarningBMXGreene, Hale, Sumter, Tuscaloosa2 hr
Mar 22, 7:44 PM CDTAreal Flood AdvisoryBMXJefferson, Walker2 hr
Mar 22, 7:49 PM CDTAreal Flood AdvisoryBMXHale3 hr
Mar 22, 8:43 PM CDTTornado WarningBMXHale, Perry19 min
Mar 22, 8:52 PM CDTAreal Flood AdvisoryBMXBibb, Dallas, Marengo, Perry, Shelby4 hr
Mar 22, 8:55 PM CDTSpecial Weather StatementBMXBibb35 min
Mar 22, 9:04 PM CDTTornado WarningBMXBibb, Shelby19 min
Mar 22, 9:27 PM CDTAreal Flood AdvisoryBMXChilton, Shelby4 hr
Mar 22, 9:27 PM CDTSevere Thunderstorm WarningBMXShelby48 min
Mar 22, 9:33 PM CDTFlash Flood WarningBMXJefferson, Walker87 min
Mar 22, 9:47 PM CDTFlash Flood WarningBMXShelby88 min
Mar 22, 9:58 PM CDTSpecial Weather StatementBMXShelby47 min
Mar 22, 10:02 PM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby23 hr
Mar 22, 10:12 PM CDTRiver Flood WarningBMXBibb, Dallas, Perry35 hr
Mar 22, 10:40 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa67 hr
Mar 22, 10:56 PM CDTAreal Flood AdvisoryBMXJefferson2 hr
Mar 22, 11:06 PM CDTAreal Flood AdvisoryBMXCoosa, Talladega114 min
Mar 22, 11:35 PM CDTSpecial Weather StatementBMXCoosa25 min
Mar 22, 11:45 PM CDTFlash Flood WarningBMXChilton, Clay, Coosa, Shelby, Talladega4 hr
Mar 23, 1:46 AM CDTAreal Flood AdvisoryBMXCalhoun, Clay, Cleburne, Talladega3 hr
Mar 23, 3:50 AM CDTAreal Flood WarningBMXCalhoun, Chilton, Clay, Cleburne, Coosa, Shelby and 1 more6 hr
Mar 23, 9:33 AM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker24 hr
Mar 23, 2:00 PM CDTAreal Flood WarningBMXCherokee24 hr
Mar 23, 6:38 PM CDTRiver Flood WarningBMXGreene, Hale, Tuscaloosa14 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.